Hail, Lawrence
- When
- June 18, 2:21 PM EST
- Where
- Lawrence County, 0.64 mi SW of Louisa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.114, -82.609
Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia. A few storms pulsed to stronger levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Multiple cellular convection formed during the early afternoon across eastern Kentucky and southern West Virginia. A few storms pulsed to stronger levels. The brief downpours also produced ponding of water in poor drainage areas along the streets in Louisa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 1:24 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT THU JUN 18 2015 .SYNOPSIS... FROM SINKS SOUTH TONIGHT. UPPER LEVEL DISTURBANCES FROM BILL THROUGH FRIDAY. REMNANTS OF BILL COULD ENHANCE COVERAGE SATURDAY/SATURDAY NIGHT. && .NEAR TERM /THROUGH FRIDAY/... MID LEVEL DRY AIR HAS ALREADY BEEN OVERCOME OVER THE SOUTHERN PORTION OF THE CWA SOUTH OF THE I-64 CORRIDOR THIS AFTERNOON. THIS CONVECTION IS FIRING ON THE EDGE OF THE SLIGHT RISK AREA FROM SPC. 0-6KM BULK SHEAR REMAINS AT AROUND THE 30KT MARK...BUT THE BONA FIDE LOW LEVEL JET RESIDES FURTHER TO THE NORTH AND WILL RETREAT FURTHER TO THE NORTH INTO THIS EVENING. IN THE MEANTIME...ON THE SYNOPTIC SCALE...REMNANTS OF BILL ALREADY ADDING TO THE EQUATION FOR THE WEATHER IN THE MIDDLE OHIO VALLEY. UPPER LEVEL ENERGY WILL GET CAUGHT UP IN THE 500MB FLOW FROM THIS SYSTEM AND PUSH THEM EASTWARD. AT THE SURFACE...FRONTAL BOUNDARY WILL DROP BACK TO THE SOUTH...AND THE COMBINATION OF THESE TWO WILL WARRANT AN INCREASE IN THE POPS OVERNIGHT. THE AXIS OF THE UPPER LEVEL FLOW OF DISTURBANCE WILL DROP SOUTHWARD SETTLING INTO THE HEART OF THE CWA THROUGH FRIDAY. WITH THESE TROPICAL DOWNPOURS WHERE THE PWAT FROM THE 12Z ILN SOUNDING WAS 1.5 INCHES...AND LIKELY VALID IN OUR AREA AS WELL...FLOODING REMAINS A CONCERN. I-64 CORRIDOR AND NORTH HAS SEEN GENERALLY 2-3 INCHES OVER THE LAST 4 DAYS OR SO AS OF THIS MORNING. HOWEVER...LOCALIZED LOCATIONS MAY RANGE MORE FROM 1 INCH TO 4 INCHES...AS IS NATURAL IN CONVECTIVE PRECIPITATION. CREEKS AND STREAMS RESPOND A LITTLE MORE EACH TIME IT RAINS...BUT WE DO GET MULTIPLE HOURS OF RECUPERATION TIME IN BETWEEN ROUNDS OF SHOWERS AND STORMS. FLASH FLOOD GUIDANCE IS AN INCH OR LESS...BUT WILL STILL NEED CELL TRAINING AND MULTIPLE BASINS FOR ISSUES TO OCCUR. IN THIS ATMOSPHERE...THAT IS NOT NECESSARILY HARD TO COME BY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... THE FRONT MEANDERS NORTH AND SOUTH ACROSS THE FORECAST AREA ON FRIDAY AND SATURDAY. SEVERAL PIECES OF ENERGY RIDE ALONG THE FRONT. HAVE A BAND OF LIKELY POPS DURING THE DAY ON FRIDAY AND THEN TAPPER OFF TO CHANCE FRIDAY NIGHT. THE REMNANTS OF TROPICAL STORM BILL WILL MOVE ACROSS THE FORECAST AREA SATURDAY NIGHT AND SUNDAY AND IT WILL INTERACT WITH THE FRONT. HAVE CATEGORICAL POPS SATURDAY NIGHT AND LIKELY POPS ON SUNDAY. THE POTENTIAL FOR HEAVY RAINFALL WHEN THE REMNANTS MOVE ACROSS IS NOT OUT OF THE QUESTION. MOST OF THE MODELS SUGGEST 1-3 INCHES POSSIBLE. THE FLASH FLOOD HAZARD CONTINUES ALONG SMALL STREAMS CONTINUES. && .LONG TERM /MONDAY THROUGH THURSDAY/... MAIN FRONTAL ZONE STILL IN OUR VICINITY MONDAY. A FASTER WNW FLOW ALOFT TAKES CONTROL FOR DAY 5 INTO 6...MONDAY AND TUESDAY...BEFORE RIDGE TRYING TO BUILD NORTH AGAIN ON WEDNESDAY. SO MAY BE DEALING WITH SOME FASTER MOVING STORMS DAY 5/6. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CONVECTION FIRING ACROSS THE SOUTH RIGHT NOW...EXPOSING BKW...HTS...AND CRW TO THE POSSIBILITY OF CONVECTIVE ACTIVITY HITTING THESE TERMINALS OVER THE NEXT 3 HOURS. LOOKING AT A LULL IN THE ACTION AFTER 22Z OR SO THIS EVENING...BEFORE THE FRONTAL BOUNDARY DROPS BACK TO THE SOUTH INTO THE OVERNIGHT PERIOD. THIS IS THE REASON FOR THE SHRA VCTS/CB IN THE TAFS AFTER 04Z TONIGHT. ANOTHER WAVE BRINGS MORE ACTIVITY TOWARDS 10Z...AND THEN AGAIN FOR THE AFTERNOON CONVECTION FRIDAY. MVFR FORECAST FOR STORMS IN TEMPOS...ALTHOUGH IFR VISIBILITY FOR A FEW MINUTES IS NOT OUT OF THE QUESTION. THE NEED TO BE ABLE TO COMMUNICATE THREE CATEGORIES AT TIMES LEADS TO A LOW CONFIDENCE. WIND AND CLOUDS SHOULD KEEP MOST FOG AWAY TONIGHT. CRW AND HTS COULD SEE SOME RESTRICTIONS AS THE WIND IS CLOSER TO CALM AT THESE LOCATIONS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING AND LOCATION OF CONVECTION WILL REQUIRE AMENDMENTS AND TEMPOS. .AFTER 18Z FRIDAY... BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS THROUGH THE PERIOD. TIMING AND INTENSITY OF MORNING FOG WILL DEPEND ON WHETHER LOCATIONS GET RAIN AND THEN CAN CLEAR OUT AT NIGHT. && WV...NONE. OH...NONE. KY...NONE. VA...NONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/26 NEAR TERM...26 SHORT TERM...FB LONG TERM...JSH/KTB AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 422 AM EDT THU JUN 18 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 422 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. IF HEAVIER THUNDERSTORMS WERE TO MOVE OVER THE SAME AREA...FLASH FLOODING COULD OCCUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND COULD CAUSE FLASH FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG TROY 39.02N 80.76W
06/17/2015 GILMER WV DEPT OF HIGHWAYS
TREES DOWN ALONG WV18 AND WV47
&&
EVENT NUMBER RLX1501365
ARBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT THU JUN 18 2015
WVZ025-026-035-181900-
BOONE-LOGAN-RALEIGH-
205 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...SOUTHERN
BOONE AND NORTHERN LOGAN COUNTIES...
AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER CHAPMANVILLE...OR NEAR
LOGAN...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHAPMANVILLE...CHIEF LOGAN STATE...WHARTON...BALD KNOB...VAN...MOUNT
GAY-SHAMROCK...WHITESVILLE...WEST LOGAN...MITCHELL HEIGHTS...
SYLVESTER...JEFFREY...STICKNEY...NAOMA...BLAIR...SHARPLES AND
PRENTER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3779 8160 3791 8216 3799 8212 3802 8201
3801 8146 3798 8146 3797 8145 3778 8147
3779 8153 3776 8157
TIME...MOT...LOC 1805Z 277DEG 20KT 3794 8201
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT THU JUN 18 2015
WVZ035-036-181915-
FAYETTE-RALEIGH-
222 PM EDT THU JUN 18 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHERN FAYETTE COUNTIES...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS NEAR BURNWELL...OR 12 MILES
SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OAK HILL...MOUNT HOPE...BRADLEY...STANAFORD...PINEY VIEW...
PROSPERITY...POWELLTON...MEADOW BRIDGE...PAX...THURMOND AND ARTIE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3772 8095 3771 8098 3796 8141 3797 8140
3797 8138 3800 8137 3805 8133 3795 8081
3788 8076 3787 8077 3787 8082 3782 8094
3777 8089 3772 8089 3769 8090
TIME...MOT...LOC 1821Z 291DEG 21KT 3798 8132
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT THU JUN 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 4 NE HANOVER 37.62N 81.73W
06/18/2015 WYOMING WV CO-OP OBSERVER
TREES DOWN AT RD BAILEY CAMPGROUND
&&
EVENT NUMBER RLX1501366
ARBThe Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571810.